Nevada, 2017

Damaging Wind in Nevada, July 22, 2017

July 22, 2017 · NWS LKN · 1 event in 1 county or zone

Thunderstorms wind gusts estimated up to 60 mph caused damage to a fence near Lamoille.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Thunderstorms wind gusts estimated up to 60 mph caused damage to a fence near Lamoille.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 22, 1:18 PM PST, 6 hours 22 minutes earlier.

Area forecast discussion, Jul 22, 1:18 PM PST, 6 hours 22 minutes before
Area Forecast Discussion
National Weather Service Elko NV
218 PM PDT Sat Jul 22 2017

.SYNOPSIS...Monsoonal moisture will continue to stream into the
region through the weekend into early next week. Showers and
thunderstorms across the central and east this afternoon and
evening with scattered thunderstorms statewide tomorrow. An
approaching trough from the west will increase coverage and
intensity of storms on Monday and Tuesday before drier air begins
to work back into the state mid-week, diminishing thunderstorm
coverage through the end of the work week.

&&

.SHORT TERM...Slow-moving mix of wet and showers and storms
expected to continue across east-central NV this afternoon and
expand north and west this evening. PW values increase through the
overnight tonight and expect thunderstorms to transition to
mainly wet.

Tomorrow, the slug of monsoonal moisture continues to be pulled
north in between the Four Corners ridge and the upper-level low
sitting off the Cali coast. Thunderstorm coverage will expand
tomorrow with widespread PW values of 0.75-1.00 inches. Expecting
mostly wet thunderstorms with some dry thunderstorms on the
leading edge of the moisture push north of I80 before
transitioning to wet tomorrow evening. On Monday, showers and
thunderstorm coverage and intensity increases as the upper-level
low encroaches on the region. Ensemble mean PW values expected to
be in the 90th percentile or higher over an inch and CAPE values
of 800-1500 J/kg will provide ample fuel for widespread showers
and storms. With the upper-level jet spreading over the state,
some of this activity could be better organized and strong.
Another issue will be possible flash flooding due to moderate to
heavy rain and overall slow storm motions, particularly over
recent burn scars. Expect warms temps to continue with highs in
the upper 80s to mid 90s on Sunday, dropping a few degrees on
Monday with the increased moisture and cloud cover.

.LONG TERM...Monday night through next Saturday. The long-term
period begins with a cut-off low parked along the northern
California coast and a broad ridge over the desert southwest. The
result of which is increased moisture and instability over
northern and central Nevada. Moderate jet energy associated with
the cut-off low will persist Monday night through Wednesday across
most of northern NV and portions of central NV. At the same time
increased moisture will push up from the south into Nevada, guided
by the cyclonic flow of the cut-off low to the west, and the
anticyclonic flow to our southeast. Increasing moisture, lift,
instability and shear will result in some moderate and possibly
heavy rainfalls next week. Heaviest rains will likely be on
Tuesday afternoon and evening over and near Elko County. Moderate
to strong thunderstorms are possible both Tuesday and Wednesday,
which may also result in some flash flooding. In the wake of some
recent wildfire activity, burn scar areas near roadways will be
of particular concern if heavy rains and flash flooding do
develop, as debris flows onto roadways will be possible.

By Wednesday the northern CA cut-off low weakens and ejects
northeastward. At the same time, the ridge to the southeast
retrogrades westward building into southern NV and CA with overall
ridging across NV later this week on through the weekend. Drier
and more stable air will gradually push in from the west Wednesday
night onward. By Saturday most of the remaining shower and
thunderstorms activity should be limited to northeastern and east-
central NV, generally eastern Elko and White Pine Counties.

&&

.AVIATION...Increasing cumulus cloud build-ups this afternoon
through early evening across east-central NV, with isolated
thunderstorms possible at KELY through the mid to late evening
hours. Clouds will spread west and north into this evening,
however thunderstorms are not expected to reach KTPH or KEKO.
Mid and high level clouds will build in from the southeast
tonight, with more widespread thunderstorms activity on Sunday
likely reaching KWMC, KEKO, KTPH and KELY.

&&

.FIRE WEATHER...A mix of slow-moving dry and wet storms across
White Pine county will expand this afternoon and tonight and
transition to all wet. Storm activity is expected to expand north
and west tomorrow. North of I80 expect a chance of isolated dry
storms before before transitioning over to scattered wet. Western
and Central Humboldt are expected to stay mainly dry storms and a
Red Flag has been issued for Sunday afternoon and evening. South
of I80 expect scattered showers and thunderstorms, with moderate
to possibly heavy rains possible as PWAT values jump to around an
inch, surface dew points increase to around 50 degrees and overall
storm motion will be slow to the north. Overnight RH recoveries
will begin to have decent improvements over Central NV tonight.
Recoveries continue to improve tomorrow night and Monday night
across most of central and northern NV as mid and surface moisture
increases. Expect scattered wet showers and thunderstorms Monday
and Tuesday before drier air works in from the west mid to late
week, diminishing overage thunderstorm coverage.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 2 PM to 11 PM PDT Sunday for Central and
Western Humboldt County.

&&

84/96/96/84

In the hours before

Special weather statement, Jul 22, 1:43 PM PST, 5 hours 57 minutes before
Special Weather Statement
National Weather Service Elko NV
243 PM PDT SAT JUL 22 2017

NVZ037-222230-
Southern Lander County and Southern Eureka County NV-
243 PM PDT SAT JUL 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EUREKA COUNTY UNTIL
330 PM PDT...

At 242 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Hickison Summit. this storm was nearly stationary.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Antelope Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3925 11645 3927 11659 3946 11659 3945 11629
TIME...MOT...LOC 2142Z 199DEG 4KT 3932 11653

JRM
Special weather statement, Jul 22, 2:31 PM PST, 5 hours 9 minutes before
Special Weather Statement
National Weather Service Elko NV
331 PM PDT SAT JUL 22 2017

NVZ037-040-041-222315-
Northwestern Nye County NV-
Southern Lander County and Southern Eureka County NV-
Northeastern Nye County NV-
331 PM PDT SAT JUL 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EUREKA COUNTY UNTIL
415 PM PDT...

At 328 PM PDT, Doppler radar was tracking a strong thunderstorm 30
miles northeast of Round Mountain. this storm was nearly stationary.

Half inch hail and wind gusts 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Monitor Valley and Table Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3870 11650 3881 11682 3919 11673 3902 11628
TIME...MOT...LOC 2228Z 224DEG 2KT 3895 11659

DS
Special weather statement, Jul 22, 3:14 PM PST, 4 hours 26 minutes before
Special Weather Statement
National Weather Service Elko NV
414 PM PDT SAT JUL 22 2017

NVZ037-040-230000-
Northwestern Nye County NV-
Southern Lander County and Southern Eureka County NV-
414 PM PDT SAT JUL 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LANDER AND
NORTHWESTERN NYE COUNTIES UNTIL 500 PM PDT...

At 414 PM PDT, Doppler radar was tracking a strong thunderstorm 20
miles west of Kingston, moving northeast at 5 mph.

Nickel size hail and wind gusts 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Reese River Valley and Railroad Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3904 11744 3908 11759 3915 11767 3944 11751
      3930 11714
TIME...MOT...LOC 2314Z 213DEG 14KT 3921 11747

DS
Special weather statement, Jul 22, 3:47 PM PST, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Elko NV
447 PM PDT SAT JUL 22 2017

NVZ037-040-041-230030-
Northwestern Nye County NV-
Southern Lander County and Southern Eureka County NV-
Northeastern Nye County NV-
447 PM PDT SAT JUL 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LANDER...NORTH
CENTRAL NYE AND SOUTHWESTERN EUREKA COUNTIES UNTIL 530 PM PDT...

At 446 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Gillman Springs, moving north at 10 mph.

Dime size hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Round Mountain, Mount Jefferson and Monitor Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3868 11676 3867 11697 3873 11712 3922 11700
      3917 11648
TIME...MOT...LOC 2346Z 194DEG 30KT 3911 11684

DS
Special weather statement, Jul 22, 4:27 PM PST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Elko NV
527 PM PDT SAT JUL 22 2017

NVZ040-041-230115-
Northwestern Nye County NV-Northeastern Nye County NV-
527 PM PDT SAT JUL 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NYE COUNTY UNTIL
615 PM PDT...

At 527 PM PDT, Doppler radar was tracking a strong thunderstorm 16
miles southeast of Kingston. This storm was nearly stationary.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Monitor Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3899 11705 3912 11693 3901 11658 3875 11697
TIME...MOT...LOC 0027Z 320DEG 1KT 3899 11695

JRM

The radar

The Elko radar (KLRX), 106 km away, was scanning. The volume nearest the first event began at 03:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Elko

When
July 22, 7:40 PM PST to 7:45 PM PST
Where
Elko County, 3.43 mi WSW of Lamoille
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
40.710, -115.540

Thunderstorm winds estimated up to 60 mph caused damage to a fence. Damages are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2017Every state in 2017This day in weather historyWarnings in Nevada, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705888.